Alert archive / California / High Wind Watches in 2008

High Wind Watch 3, NWS San Diego, CA

January 14, 20084 counties in California

NWS San Diego, CA issued this high wind watch at Jan 14, 2008, 7:45 PM PST for 4 counties in California. It took effect at Jan 16, 2008, 2:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 14, 2008, 7:45 PM PST (03:45 UTC)
In effect from
Jan 16, 2008, 2:00 AM PST
Expired
Jan 15, 2008, 1:09 PM PST
In force
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 3.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3571 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 150345
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
745 PM PST MON JAN 14 2008

...STRONGER OFFSHORE WINDS EXPECTED WEDNESDAY AND THURSDAY...

.A STRONGER SANTA ANA WIND EVENT IS EXPECTED TO IMPACT SOUTHWEST
CALIFORNIA AROUND MID WEEK. THE WINDS WILL START TO ARRIVE LATE
TUESDAY NIGHT AND WEDNESDAY MORNING ESPECIALLY NEAR THE CAJON
PASS...THE INLAND EMPIRE AND SANTA ANA MOUNTAINS AND FOOTHILLS.
WINDS WILL SPREAD FURTHER SOUTH INTO SAN DIEGO COUNTY DURING THE
DAY ON WEDNESDAY. 

THE STRONGEST WINDS WILL OCCUR WEDNESDAY EVENING THROUGH THURSDAY
MORNING WITH GUSTY CONDITIONS IN MOST LOCATIONS. PEAK WIND GUSTS
TO AROUND 80 MPH ARE POSSIBLE IN THE MOST WIND PRONE AREAS...
INCLUDING NEAR AND BELOW THE CAJON PASS AND THE FOOTHILL CANYONS
OF THE SANTA ANA MOUNTAINS. OTHER MOUNTAIN AND INLAND VALLEY
LOCATIONS NEAR PASSES AND CANYONS COULD HAVE PEAK WIND GUSTS OVER
60 MPH.

THE WINDS WILL DECREASE THURSDAY AFTERNOON AND THURSDAY NIGHT.

CAZ048-055-057-151300-
/O.NEW.KSGX.HW.A.0003.080116T1000Z-080117T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
745 PM PST MON JAN 14 2008

...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH THURSDAY
AFTERNOON.

STRONG GUSTY NORTHEAST WINDS WILL REDEVELOP THROUGH AND BELOW THE
PASSES AND CANYONS LATE TUESDAY NIGHT INTO WEDNESDAY MORNING...
WITH WIND GUSTS OVER 60 MPH POSSIBLE AT TIMES. THE STRONGEST WINDS
ARE EXPECTED WEDNESDAY EVENING INTO THURSDAY MORNING WITH PEAK
GUSTS TO AROUND 80 MPH POSSIBLE NEAR AND BELOW THE CAJON PASS AND
THE FOOTHILL CANYONS OF THE SANTA ANA MOUNTAINS. GUSTY WINDS WILL
ALSO BE MORE WIDESPREAD ACROSS THE AREA DURING THIS EVENT.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

CAZ056-058-151300-
/O.NEW.KSGX.HW.A.0003.080117T0300Z-080117T2200Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
745 PM PST MON JAN 14 2008

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
AFTERNOON.

GUSTY NORTHEAST WINDS WILL START TO DEVELOP AGAIN ON WEDNESDAY
WITH LOCAL GUSTS TO 45 MPH. THE STRONGEST WINDS ARE EXPECTED
WEDNESDAY EVENING INTO THURSDAY MORNING WITH PEAK WIND GUSTS OVER
60 MPH POSSIBLE NEAR THE PASSES AND CANYONS. GUSTY WINDS WILL ALSO
BE MORE WIDESPREAD ACROSS THE AREA DURING THIS EVENT.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

LAVIS
2 follow-up statements
000 
WWUS76 KSGX 151114
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
314 AM PST TUE JAN 15 2008

...STRONG GUSTY SANTA ANA WINDS FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON...

.SURFACE HIGH PRESSURE OVER THE GREAT BASIN WILL BRING MODERATE TO
STRONG SANTA ANA WINDS AT TIMES FROM LATE TONIGHT THROUGH THURSDAY
AFTERNOON. STRONGEST WINDS ARE EXPECTED LATE WEDNESDAY NIGHT
THROUGH EARLY THURSDAY AFTERNOON. WEAKER OFFSHORE WINDS WILL CONTINUE 
INTO SATURDAY.

CAZ055-151215-
/O.CAN.KSGX.HW.A.0003.080116T1000Z-080117T2200Z/
SAN BERNARDINO COUNTY MOUNTAINS-
314 AM PST TUE JAN 15 2008

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE HIGH
WIND WATCH. 

NORTHEAST WINDS ARE EXPECTED TO GUST TO 55 MPH AT TIMES THROUGH
PASSES AND CANYONS LATE TUESDAY NIGHT THROUGH THURSDAY
AFTERNOON...BUT ARE NOT EXPECTED TO REACH HIGH WIND WARNING
CRITERIA.

$$

CAZ056-058-151215-
/O.CAN.KSGX.HW.A.0003.080117T0300Z-080117T2200Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
314 AM PST TUE JAN 15 2008

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE HIGH
WIND WATCH. 

NORTHEAST WINDS ARE EXPECTED TO GUST TO 55 MPH AT TIMES THROUGH
PASSES AND CANYONS LATE TUESDAY NIGHT THROUGH THURSDAY
AFTERNOON...BUT ARE NOT EXPECTED TO REACH HIGH WIND WARNING
CRITERIA.

$$

CAZ048-057-152200-
/O.EXT.KSGX.HW.A.0003.080116T1000Z-080118T0200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
314 AM PST TUE JAN 15 2008

...HIGH WIND WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON...

THE HIGH WIND WATCH IS NOW IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON. 

SANTA ANA WINDS WILL RETURN LATE TONIGHT AND GUST TO 65 MPH
THROUGH AND BELOW PASSES AND CANYONS AT TIMES FROM LATE TONIGHT
THROUGH WEDNESDAY EVENING. STRONGER SANTA ANA WINDS ARE POSSIBLE
WEDNESDAY NIGHT AND THURSDAY WITH GUSTS TO 75 MPH THROUGH AND
BELOW PASSES AND CANYONS AT TIMES.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

MARTIN
000 
WWUS76 KSGX 152109
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
109 PM PST TUE JAN 15 2008

...STRONG OFFSHORE WINDS FROM LATE TONIGHT THROUGH THURSDAY
AFTERNOON...

.SURFACE HIGH PRESSURE OVER THE GREAT BASIN WILL BRING MODERATE
TO STRONG OFFSHORE WINDS AT TIMES FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON. STRONGEST WINDS ARE EXPECTED LATE WEDNESDAY
NIGHT THROUGH EARLY THURSDAY AFTERNOON. WEAKER OFFSHORE WINDS WILL
CONTINUE INTO SATURDAY.

CAZ048-057-160600-
/O.UPG.KSGX.HW.A.0003.080116T1000Z-080118T0200Z/
/O.NEW.KSGX.HW.W.0004.080116T1000Z-080118T0400Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
109 PM PST TUE JAN 15 2008

...HIGH WIND WARNING IN EFFECT FROM 2 AM WEDNESDAY TO 8 PM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 2 AM WEDNESDAY TO 8 PM PST
THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

OFFSHORE WINDS WILL INCREASE LATE TONIGHT AND GUST TO 65 MPH
THROUGH AND BELOW PASSES AND CANYONS AT TIMES FROM LATE TONIGHT
THROUGH WEDNESDAY EVENING. STRONGER WINDS ARE POSSIBLE WEDNESDAY
NIGHT AND THURSDAY WITH GUSTS TO NEAR 75 MPH THROUGH AND BELOW
PASSES AND CANYONS AT TIMES.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. WATCH FOR UPROOTED
TREES...BROKEN TREE LIMBS AND DOWNED POWER LINES.



$$

CAZ055-160600-
/O.NEW.KSGX.HW.W.0004.080116T1000Z-080118T0400Z/
SAN BERNARDINO COUNTY MOUNTAINS-
109 PM PST TUE JAN 15 2008

...HIGH WIND WARNING IN EFFECT FROM 2 AM WEDNESDAY TO 8 PM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 2 AM WEDNESDAY TO 8 PM PST
THURSDAY. 

OFFSHORE WINDS WILL INCREASE LATE TONIGHT AND GUST TO 65 MPH
THROUGH AND BELOW PASSES AND CANYONS AT TIMES FROM LATE TONIGHT
THROUGH WEDNESDAY EVENING. STRONGER WINDS ARE POSSIBLE WEDNESDAY
NIGHT AND THURSDAY WITH GUSTS TO NEAR 75 MPH THROUGH AND BELOW
PASSES AND CANYONS AT TIMES.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. WATCH FOR UPROOTED 
TREES...BROKEN TREE LIMBS AND DOWNED POWER LINES.



$$

CAZ042-050-056-058-160600-
/O.NEW.KSGX.WI.Y.0043.080116T1000Z-080118T0400Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY VALLEYS-
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
109 PM PST TUE JAN 15 2008

...WIND ADVISORY IN EFFECT FROM 2 AM WEDNESDAY TO 8 PM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 AM WEDNESDAY TO 8 PM PST
THURSDAY. 

OFFSHORE WINDS WILL INCREASE LATE TONIGHT AND GUST TO 40 MPH
THROUGH AND BELOW PASSES AND CANYONS AT TIMES FROM LATE TONIGHT
THROUGH WEDNESDAY EVENING. THE WINDS WILL START IN THE NORTHERN
AREAS AND THEN SPREAD SOUTH DURING THE DAY WEDNESDAY. STRONGER
WINDS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY WITH GUSTS TO
NEAR 50 MPH THROUGH AND BELOW PASSES AND CANYONS AT TIMES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. WATCH FOR BROKEN TREE LIMBS
AND DOWNED POWER LINES. 

$$

DA

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Jan 14, 2:30 PM PST, 5 hours 15 minutes earlier.

Area forecast discussion, Jan 14, 2:30 PM PST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST MON JAN 14 2008

.SYNOPSIS...OFFSHORE FLOW WILL CAUSE LOCAL STRONG GUSTY WINDS INTO
THIS EVENING AND AGAIN WEDNESDAY AND THURSDAY. OTHERWISE...FAIR INTO
THE END OF THE WEEK. WARM WEST OF THE MOUNTAINS AGAIN TUESDAY THEN
COOLER MID WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY-THU)...SKIES WERE CLEAR TODAY EXCEPT FOR SOME
HIGH CLOUDS. EARLY AFTERNOON ACARS SOUNDINGS SHOWED NE WINDS TO NEAR
25 KTS IN THE LOW LEVELS. OFFSHORE GRADIENTS WITH ABOUT -8 MB
SAN-TPH AND THERE WERE LOCAL STRONG GUSTY WINDS...MAINLY TROUGH AND
BELOW MOUNTAIN CANYONS AND PASSES. THE STRONGEST WINDS WERE IN THE
INLAND EMPIRE AND SANTA ANA MOUNTAINS THIS MORNING BUT THEY HAVE
DECREASED THIS AFTERNOON.

THERE WILL CONTINUE TO BE LOCAL GUSTY OFFSHORE WINDS THROUGH THIS
AFTERNOON. SUPPORT FOR THE WINDS WILL CONTINUE TO GRADUALLY DECREASE
THOUGH THIS EVENING AS THE SURFACE HIGH OVER UTAH WEAKENS AND MOVES
E AND UPPER AND THERMAL SUPPORT ALSO WEAKEN. WEAKER OFFSHORE FLOW
WILL CONTINUE THROUGH TUE. THERE WILL BE SLIGHT LOCAL COOLING NEAR
THE COAST BUT EXPECT ANOTHER WARM DAY W OF THE MOUNTAINS TUE. CLEAR
SKIES EXCEPT FOR A FEW HIGH CLOUDS AT TIMES. ANOTHER SHORT WAVE WILL
MOVE PAST TO THE NE LATE TUE. COLDER OFFSHORE FLOW WILL DEVELOP IN
THE WAKE OF THIS SHORT WAVE DURING THE DAY WED AND CONTINUING
THROUGH THU. LOCAL WIND WARNINGS AND WIND ADVISORIES WILL PROBABLY
BE NEEDED AGAIN WED INTO THU...MAINLY THROUGH AND BELOW MOUNTAIN
CANYONS AND PASSES. THE STRONGEST WINDS WILL PROBABLY BE THU
MORNING. RECENT RAINS WILL MITIGATE THE ELEVATED FIRE WEATHER HAZARD
CAUSED BY THE DRY OFFSHORE WINDS.

&&

.LONG TERM (FRI-MON)...WEAKER OFFSHORE FLOW WILL CONTINUE THROUGH
THE END OF WEEK FOR GENERALLY FAIR WEATHER. UPPER LEVEL LOW PRESSURE
SHOULD BRING MORE CLOUDS AND COOLING EARLY NEXT WEEK.

&&

.AVIATION...
141945Z...OFFSHORE FLOW WILL BRING A MOSTLY CLEAR SKY WITH
UNRESTRICTED VISIBILITIES THROUGH TUESDAY.

GUSTY NORTHEAST WINDS WITH ASSOCIATED UP AND DOWN DRAFTS AND LOW
LEVEL WIND SHEAR WILL CONTINUE TO DIMINISH THROUGH THIS EVENING.
HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FOR THE MOUNTAINS...INLAND VALLEYS AND ORANGE COUNTY
UNTIL 6 PM TODAY. SEE LAXNPWSGX.

&&

PUBLIC...DA
AVIATION...HORTON
Hazardous weather outlook, Jan 14, 4:50 PM PST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
450 PM PST MON JAN 14 2008

CAZ042-043-048-050-055>058-060>062-PZZ750-775-151330-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
450 PM PST MON JAN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT

WIND ADVISORY FOR THE MOUNTAINS...INLAND VALLEYS AND ORANGE COUNTY
UNTIL 6 PM TODAY. SEE LAXNPWSGX.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR WEDNESDAY AND THURSDAY...ANOTHER PERIOD OF OFFSHORE FLOW WILL
BRING GUSTY NORTHEAST WINDS AGAIN. WINDS WILL BE MORE WIDESPREAD
DURING THIS EVENT WITH LOCALLY STRONG GUSTS ABOVE 65 MPH EXPECTED
NEAR AND BELOW THE MOUNTAIN PASSES AND CANYONS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

LAVIS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 1:09 PM PSTHigh Wind WarningSGXOrange, Riverside, San Bernardino, San Diego47 hr
Jan 15, 1:09 PM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego3 days

Nearby

High Wind Watches in California, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.